A new deadly drug is hitting Texas streets and exacerbating the ongoing fentanyl crisis currently ravaging the country, which The Dallas Express has been covering closely.
Xylazine, also known as “tranq,” is a veterinary tranquilizer and muscle relaxer not approved for human use. However, it is now being linked to an increasing number of overdose cases around the country.
The drug is reportedly mixed with other illegal narcotics, like fentanyl, to enhance the high for users. Xylazine acts as a central nervous system depressant and can cause drowsiness, amnesia, and slow breathing.
It can also deplete blood pressure to dangerously low levels. The drug has also been found mixed with heroin and cocaine.
Reports of Xylazine-related overdoses have come from across the country, including in Maryland, Pennsylvania, Connecticut, and Texas.
Overdose deaths connected to Xylazine increased from 2% to 26% in Pennsylvania between 2015 and 2020. The drug was also involved in 19% of all overdose deaths in Maryland in 2021 and 10% of all overdose deaths in Connecticut in 2020.
Two deaths and over a dozen hospitalizations in Austin, Texas, were attributed to the drug back in March, as reported by CBS Austin.
“The drugs that we see here in Austin, they move on highways to our other major cities,” stated Dr. Jason Pickett, chief deputy medical director of Austin. “And as we see it here, we will tend to see it elsewhere.”
Philip Van Guilder from the Greenhouse Treatment Center in Arlington explained how combining Xylazine with fentanyl allegedly makes a high last longer. He also warned that 40% of people who use fentanyl die from it, even without Xylazine being involved.
“It’s a real crisis, but then you add the Xylazine to it and you’ve enhanced the chances of death. The fatality rate would be much greater,” said Guilder.
The medication naloxone has been used to counter the lethal effects of fentanyl. However, since Xylazine is not an opioid, naloxone cannot counter its impact on an overdose victim’s breathing. Officials are concerned that as the drug is increasingly mixed into opioids, naloxone’s effectiveness will decrease.
“The effects are so much greater than the naloxone that we typically use with fentanyl is not effective with Xylazine. In fact with Xylazine, you may have to go to mechanical breathing,” said Guilder, referring to the additional medical efforts needed to address potential overdose cases.